MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT SLOTTED 28/51; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT SLOTTED 28/51; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75000666
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/29/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during thr surgery, one polarcup trial insert slotted 28/51 broke while being used outside the patient.It is unknown how the procedure was finished.However, there was no delay.Patient was not harmed as a consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a total hip replacement surgery, one (1) polarcup trial insert slotted 28/51 broke while being used outside the patient.The complaint device intended for use in treatment was returned for investigation.A visual evaluation of the returned device was conducted, and it showed that one piece was broken off.It was concluded that the complaint device was fractured.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The performed complaint history review for the alleged device revealed no other similar complaints for the same batch, and the complaint history review performed on product number level over the previous 12 months revealed 1 additional complaint with a related failure mode, but the additional case did not lead to precisely determined root cause.Previous investigations demonstrated that the performance of the device is within the risks level that are anticipated in the risk management documentation.As part of the continuous improvement, smith + nephew is working on a design enhancement.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The investigation process do not lead to a clear conclusion.The reported failure mode can be confirmed, but the root cause stays undetermined after investigation.Normal wear and tear are known to contribute to the reported event.To date, further actions are not deemed necessary.There is no objective indication that the reported device failed to meet manufacturing specifications upon release for distribution.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be discarded.

Brand Name
POLARCUP TRIAL INSERT SLOTTED 28/51
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16048235
Report Number9613369-2022-00605
Device Sequence Number20442293
Product Code LXH
UDI-Device Identifier07611996116809
UDI-Public07611996116809
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75000666
Device Catalogue Number75000666
Device Lot NumberA76987
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2022
Supplement Date Received by Manufacturer01/13/2023
Initial Report FDA Received Date12/26/2022
Supplement Report FDA Received Date01/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/21/2011
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown